Research Repository

Legal Institutions and Democratic Survival

Reenock, C and Staton, JK and Radean, M (2013) 'Legal Institutions and Democratic Survival.' Journal of Politics, 75 (2). pp. 491-505. ISSN 0022-3816

[img] Text
S0022381613000169a.pdf - Published Version
Restricted to Repository staff only

Download (540kB)


Do institutions designed to limit arbitrary government promote the survival of democratic regimes? Although the international effort to build the rule of law is predicated on a belief that they do, mainstream research on democratic survival typically treats institutions as epiphenomenal. We argue that institutions encourage regime survival by addressing problems of monitoring and social coordination that complicate democratic compromise. We find that property-rights institutions generally, and judicial institutions specifically, encourage survival, especially when macroeconomic conditions favor inter-class compromise.

Item Type: Article
Subjects: J Political Science > JA Political science (General)
Divisions: Faculty of Social Sciences
Faculty of Social Sciences > Government, Department of
SWORD Depositor: Elements
Depositing User: Elements
Date Deposited: 05 Sep 2013 12:45
Last Modified: 06 Jan 2022 13:29

Actions (login required)

View Item View Item